Wednesday, April 21, 2004

Yet Another Update on Antidepressants and Suicide

On Medscape, there is a new article by Thomas A. M. Kramer, M.D.  He is the Director of Student Counseling  and Resource Service at The University of Chicago in Chicago, Illinois.  He also is one of the authors of Core Competencies for Psychiatric Practice: What Clinicians Need to Know (A Report of the American Board of Psychiatry and Neurology).   He was interviewed  for the U Chicago paper after a student there committed suicide, As a psychiatrist at a college counseling center, I expect that he is accustomed to having his views challenged by bright, inquisitive people.  He also is used to having to explain everything he does.  His article reflects this; it is written is a clear, non-technical manner.  Since he is a co-author of a book published by American Psychiatric Publishing, he probably is a member of the psychiatric establishment, such as it is.  I point this out, not to impugn him or to aggrandize him, but to let people know what his viewpoint is likely to be.  Note that I do not know him personally, so this characterization is based upon semi-informed speculation.

Talking Points About Antidepressants and Suicide is the title of the article.   Free registration is required to view the full article.  There is no point in copying the entire article here, but I will include the excerpts that I deem to be most pertinent to the general reader.  I also will include my own commentary, since that is what blogs are for.

His introduction:

Many people have asked me for advice about how to respond to questions from patients and the lay public about the recent press, and ultimately US Food and Drug Administration (FDA) warnings, about suicidality and antidepressants. I thought it might be helpful to the readership to present some talking points about this issue which may be used in responding to these questions.

This introduction gives me the impression that he is addressing a nonspecialist population.  It is likely that he intends this to be read by primary care providers and nonmedical therapists (e.g. psychologists and social workers), not psychiatrists or the general public. 

The Risks

It is important to directly acknowledge the suicide risk caused by these medications. It is real and well understood, at least by experienced psychopharmacologists. There are 2 mechanisms that we know about that cause these medications to potentially precipitate suicidality. One is extremely rare, and the other is milder but more common. The rare one is the potential for SSRIs to precipitate an akathisia. This movement disorder, usually associated with antipsychotic medications, has been reported as a rare side effect of SSRIs. This intense restlessness can be so dysphoric for patients that they might consider suicide rather than endure the restlessness. This is something that practitioners should warn patients about, and look for closely, as it is quite treatable with adjunctive medication.

The second mechanism involves the natural history of recovery from depression. Depression is a disorder with numerous symptoms, and when the disorder is treated effectively, the symptoms do not resolve all at the same time. Classically, the physical symptoms of depression (including lack of energy, difficulty concentrating, and sleeping and eating disturbances) resolve first and the subjective depressed mood resolves last. As a result, patients who are being treated for depression can have increased energy and increased functionality as they recover, while still struggling with subjectively depressed mood. This increases their suicide risk; they may have lacked the energy or the ability to attempt suicide prior to starting treatment, but as they begin to recover they regain ability and motivation before they have a subjective sense of improvement. As a result, patients are usually at greatest risk a week to 10 days after starting medication, and by 2-3 weeks later, that risk is resolved. Experienced clinicians understand this as a function of the disease, not the specific treatment, and are careful to watch for it and to instruct family and friends to also be aware of it. The problem may be exacerbated by the trend of primary care physicians treating depression. They usually see patients for 10- or 15-minute periods of time and very rarely more frequently than once a month.

Akathisia is not fully understood, but it appears to be an occasional adverse effect seen in some persons when neurotransmission in the dopamine system is interrupted.  SSRI's do not directly block dopamine, but it appears that, in some people, boosting serotonin can cause (indirectly) a decrease in dopamine transmission.  This cannot be predicted a priori.  However, if patients are warned ahead of time, and if they are told that the problem can be managed easily, the patients tend to take it more or less in stride.  They call, they get a prescription for a beta-blocker or a benzodiazepine, and the problem goes away. 
Akathisia does not appear to be caused by some of the newer antidepressants, namely, Remeron, Wellbutrin, or Serzone. 

The second mechanism he discusses is something that has been known for years.  In fact, I recall learning about it when I was in medical school (1982-1986), which was before SSRI's were even available in the USA.  His description of the process is accurate.  Since his article is not directed toward patients, he does not give any patient-oriented advice.   I would add that patients who get antidepressant medication should know 1) how to make contact after hours, and 2) that it is OK to call with any  questions or concerns.  In fact, it may be a good idea for primary care practitioners to ask patients new to antidepressants to call after the first few days and leave a message saying how they are doing.  Of course, if the doctor says this to a patient, it then is necessary to call the patient back if the message is anything other than "I'm doing fine," or something like that.   Another blogger, at Atiaran's Land, describes this from the point of view of a psychology major.

Dr. Kramer also might have included a couple of other mechanisms for suicidality.  One is a special case that applies to the minority of patients who present with problems identical to depression, but who actually have bipolar disorder.  It is possible for such persons to develop mania or hypomania if they get an antidepressant without also getting a mood stabilizer.  this probably is not a major cause of suicide risk.  Most people who get manic or hypomanic are happy, not suicidal.  However, there is an entity known as dysphoric mania that does present a serious suicide risk. 

Another possible mechanism for suicide risk could occur in patients who have an anxiety disorder along with depression.  This is particularly true for persons with panic disorder, and possibly some with posttraumatic stress disorder.  Some such persons will have a temporary increase in the intensity of their anxiety when they start taking an antidepressant. 

These two scenarios (bipolar disorder and worsening of panic attacks) are addressed briefly in an article by J. Sloan Manning, MD  here.  More detail about the potential for worsening of anxiety can be found here

Dr. Kramer concludes with the following:

[...] If the outcome of this negative press is that it prevents people from seeking treatment for depression or, more specifically, encourages them to refuse medication for severe depression, this controversy itself may cause more suicides than the medications ever did. The risk of suicide goes down most dramatically when people get treatment and comply with it. It is a responsibility of all practicing psychopharmacologists to do whatever they can to reinforce this message. We are the ones with the experience with these medications. We have seen the successes, and we have seen the failures. We need to make absolutely clear that the former grossly outnumber the latter.

His conclusion is something I happen to agree with.